+ Reply
Log in or Register to participate in these discussions
Hello, can any one speak to the mouth sore side effects with regards to 5-FU? I'm wondering how common getting the sores are/how severe/how long to they last?
puncie
28 Posts

Side-effects for 5-FU

6 Replies
Whitelilies
1667 Posts

@puncie Hello…..Did you and your husband meet today with the Oncologist? How did the appt go? Share…..as you are comfortable.

How is your husband feeling? How are you doing?

Sending best wishes, to you both…..
Whitelilies

puncie
28 Posts

@Whitelilies, Hello! How nice of you to remember! Yes, we met with the oncologist yesterday. It went well, thanks. He was just wonderful. My husband has a couple of complicating issues…one is his hearing. He had sudden sensorineural hearing loss (SSHL) a few years ago, and it left him with only 50% hearing and very bad tinnitus. We've learned that oxaliplatin can cause hearing loss (he can't afford to lose any more), and more hearing loss would worsen his tinnitus. Also, his stomach is bad and he doesn't tolerate oral medications well, so that doesn't bode well for capecitabine. So we're not sure what route he'll take yet, but the oncologist is very willing to work with him to map out a plan he can tolerate. It looks like 5-FU for sure, and perhaps Oxaliplatin at a much reduced rate (not sure about that one) or mitomycin C-an older drug that was used for anal cancer.

He's feeling okay thanks, just very anxious about chemo. Same for me. It's really good to have the meeting with the oncologist behind us. My husband worked so hard preparing and learning everything he could about the various drugs-he was well prepared. He just crashed today. I wish we would have known ahead of time how approachable and understanding the doctor would be.

If you could send good thoughts and prayers our way as the decision about which drugs to use needs to be made. Thanks so much.

I hope you are keeping well!

Whitelilies
1667 Posts

@puncie Hello…..Wonderful to hear how kind and pleasant (and skilled) the Oncologist was…..we all get “worked up” before an important appt…it is understandable, your husband “crashed”…..kind of just letting it all out……he must be drained (you too)…..Have trust in your Oncologist…..they will get the right “mix” of meds, he can manage…….use this time….to rest…..connect…..walk …….enjoy meals and time together.

Of course….I pray for you both…..to get through this “next step” (or two)….it is all moving forward…..this is good……

Take good care of you , too!….And your husband as well…..

Warmest Regards

Whitelilies

puncie
28 Posts

@Whitelilies, you are so kind-thank you.

I have a question. I'm not sure if I should post it here, or start a new thread-but here goes…I'm wondering if anyone with a very sensitive stomach has been able to tolerate capecitabine? I husband cannot take aspirin or any NSAID at all as they will cause significant pain and he will not be able to keep it down, so we're concerned about taking capecitabine, but would rather take it than the 5-FU, if possible. We're told that capecitabine irritates the intestines, but not the stomach…can anyone with a sensitive stomach verify this?

Hi @puncie, before my cancer I experienced a bit of heartburn at times and when I was on capecitabine, the heartburn was a bit worse. However, I did not have any stomach pain when on capecitabine so not sure it impacts the stomach as much as the intestines. I too get pain in the stomach/upper GI from tylenol at times but I did not experience pain like this when on capecitabine.

Just FYI, the metabolic pathway for capecitabine conversion is transfer to the blood from the digestive system and then conversion of a precursor to 5-FU once in the blood stream. This compares to a direct IV of 5-FU…the intention of pill format is to avoid the IV administration and dose management.

Hope things are working out and the effects of the “CAP” are not bad…..fingers crossed!

Mick

puncie
28 Posts

So good to know! Thank you, Mick. I hope you're doing well. Puncie

+ Reply